Know What is Going in Your Eye


A diabetic woman who couldn't see well accidentally put drops for her blood sugar monitoring device in her eyes. The bottle looked just like the eye drops she used for glaucoma. Both bottles had yellow caps and black lettering on the label. Another woman grabbed what she thought was a bottle of natural tears and put a few drops into each eye.

Her eyes immediately started burning and her vision became blurry. She then realized that she had actually grabbed a sample bottle of Elocon (mometasone) lotion that her doctor had given her to put on her irritated skin after her allergy shots. The woman had placed the Elocon bottle in a drawer right next to the eye drops. Another woman accidentally put super glue into one eye instead of saline drops, gluing her eyelids together! All the women required medical care, but no one lost their eyesight. Beware of bottles or tubes that resemble eye drops or ointments! To prevent mistakes, keep these products far away from your medicine.

Created on July 1, 2004

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work